Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2017, 10:16 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 10:16 PM CDT (03:16 UTC)
- Expired
- Jun 28, 2017, 10:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 120 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 22.7
The text
As transmitted.
406 WUUS53 KTOP 290316 SVRTOP KSC029-157-201-290345- /O.NEW.KTOP.SV.W.0145.170629T0316Z-170629T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 1016 PM CDT WED JUN 28 2017 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southeastern Republic County in north central Kansas... Central Washington County in north central Kansas... Northeastern Cloud County in north central Kansas... * Until 1045 PM CDT * At 1016 PM CDT, severe thunderstorms were located along a line extending from 5 miles southwest of Morrowville to 7 miles west of Agenda, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Washington, Linn, Greenleaf, Cuba, Morrowville, Palmer and Agenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3994 9693 3964 9686 3961 9761 3975 9766 TIME...MOT...LOC 0316Z 252DEG 32KT 3978 9723 3967 9756 HAIL...1.00IN WIND...<50MPH $$ Skow
2 follow-up statements
505
WWUS53 KTOP 290330
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1030 PM CDT WED JUN 28 2017
KSC029-157-290339-
/O.CAN.KTOP.SV.W.0145.000000T0000Z-170629T0345Z/
Republic-Cloud-
1030 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REPUBLIC AND
NORTHEASTERN CLOUD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3964 9686 3963 9721 3981 9721 3987 9691
TIME...MOT...LOC 0329Z 269DEG 31KT 3974 9712
$$
KSC201-290345-
/O.CON.KTOP.SV.W.0145.000000T0000Z-170629T0345Z/
Washington-
1030 PM CDT WED JUN 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL WASHINGTON COUNTY...
At 1029 PM CDT, a severe thunderstorm was located 4 miles northwest
of Linn, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Washington around 1035 PM CDT.
Greenleaf and Barnes around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3964 9686 3963 9721 3981 9721 3987 9691
TIME...MOT...LOC 0329Z 269DEG 31KT 3974 9712
HAIL...1.00IN
WIND...<50MPH
$$
Skow379
WWUS53 KTOP 290343
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1043 PM CDT WED JUN 28 2017
KSC201-290353-
/O.EXP.KTOP.SV.W.0145.000000T0000Z-170629T0345Z/
Washington-
1043 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY WILL
EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 3964 9686 3963 9721 3981 9721 3987 9691
TIME...MOT...LOC 0343Z 252DEG 32KT 3978 9697
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:40 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 28, 6:40 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 640 PM CDT Wed Jun 28 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 328 PM CDT Wed Jun 28 2017 As of 20z a long wave, mid and upper level trough was positioned across central and northern CONUS. Water vapor reveals a very subtle shortwave within the broad trough across CO/WY. At the surface, a synoptic cold front was oriented from west central KS, northeastward towards the NE/IA/MN/SD intersection. A substantial field of agitated Cu was noted on visible along and head of the synoptic front. Gusty south to southwest surface winds have ushered up rich Gulf moisture with much of the CWA residing with Td near 70 degrees. With the veered surface winds, convergence along the boundary is limited ATM. However, mesoanalysis reveals upwards of 3000-4000 J/KG of nearly uncapped MLcape along the KS/NE border. Convection has began to erupt along the boundary in NE and IA. I expect this trend to continue further south and west into the northern areas of the CWA. With the large instability and effective shear of 30 to 40kts in place, expect organized convection with supercellular structures. Large hail, potentially large than 2 inches in diameter and damaging wind gusts will be the primary hazards. Given the veered low level winds, the tornado threat is low. We then transition our focus to the late evening and overnight hours. Further thunderstorm development is expected across western KS late this evening as the modest upper wave ejects into the plains. Upscale growth to an MCS is expected. The LLJ is expected to be strong once again tonight with winds approaching 50kts. As it veers through the overnight, the LLJ and cold pool generation should suffice for MCS maintenance throughout the overnight. Short term/synoptic and CAM guidance suggests these thunderstorms will approach north central KS after midnight, progressing eastward across the area through dawn. Areas along and north of Interstate 70 appear to have the best potential for activity. Given the steep mid level lapse rates remaining in place, MUcape values of 1000-2000 J/KG will continue the threat for large hail. As the LLJ veers, 0-3KM shear vectors reorientates towards the line normal of the MCS, therefore damaging winds are possible as well. Thursday [29 June 2017]: Overnight convection is expected to exit the area by mid-morning on Thursday. Remnant OFB are expected to remain across northeast KS through tomorrow afternoon. Exact exit timing of morning convection and cloud cover will play a major role in thunderstorm evolution tomorrow afternoon. That being said, destabilization is expected by tomorrow afternoon as the main upper level trough ejects into the central plains. As it approaches the area, the EML is expected to weaken with isolated to scattered convection erupting between 21 and 00z tomorrow afternoon/evening. A deepening surface low/bulging dry line across central KS will help to back surface winds, hence increase the magnitude of low level wind shear. Initially, supercell thunderstorms are expected with all hazards (large hail, potential very large, damaging winds and a tornado or 2 especially along any OFB) possible. Thunderstorms will grow upscale into clusters/line segments after 00z. Refer to the long term discussion for further details. .LONG TERM...(Thursday night through Wednesday) Issued at 328 PM CDT Wed Jun 28 2017 By Thursday evening, a surface front will be oriented from the northwest to the southeast bisecting the CWA. Almost all models show ongoing convection in the evening, sans the NAM which builds ongoing convection in northern Missouri into the area later in the night. Any ongoing discrete storms would have the potential to have very large hail and damaging winds. Storms are expected to evolve into (or already be in) a MCS and forward propagate across the area. If this were to occur, the main hazard would transition to strong, damaging winds. This threat would last into the late night and early morning before the front moved southeast of the area and any MCS moves out of northeastern Kansas. With the potential for rain tonight along with a possible MCS moving across the area tomorrow night, flooding will be a concern for Thursday evening. If the MCS moves quickly enough across the area then flooding may just be limited to the local scale. Friday morning into the afternoon could have a few showers and maybe a storm mainly near east central Kansas. Northerly winds with the passing front will limit temperatures to the low to mid 80s. The weekend looks relatively dry with the next best chance for storms not occurring until Sunday night. Temperatures will be in the upper 80s. A wave moves across the area Sunday night bringing chances for thunderstorms through Monday night. Chances continue through the 4th of July with the GFS and the ECMWF bringing a mid-level trough over the area. Temperatures on the 4th of July look to be in the upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 640 PM CDT Wed Jun 28 2017 Will maintain VFR forecast. Still enough suggestions of convection potentially reaching the terminals around 10Z, but restrictions if any with this would likely be brief. Wind shear remains likely to develop for much of the first half of this forecast. TSRA chances increase late in the forecast but too much uncertainty for inclusion yet. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Heller AVIATION...65
Hazardous weather outlook, Jun 28, 9:56 PM CDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 956 PM CDT Wed Jun 28 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-300300- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 956 PM CDT Wed Jun 28 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorm chances remain for locations north of Interstate 35. A few of the storms could be severe and produce large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be a chance for strong to severe storms Thursday late afternoon and evening. The main hazards will be large hail and damaging winds. A tornado or two cannot be ruled out. Locally heavy rainfall will also be possible, which could lead to some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 28, 10:05 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Topeka KS 1005 PM CDT WED JUN 28 2017 KSZ008-009-020-021-290345- Republic-Clay-Cloud-Washington- 1005 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REPUBLIC...WASHINGTON... NORTHWESTERN CLAY AND CLOUD COUNTIES UNTIL 1045 PM CDT... At 1003 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Washington to 4 miles northwest of Beloit. Movement was northeast at 20 mph. Nickel size hail will be possible with some of these storms along with locally heavy rain. Locations impacted include... Concordia, Washington, Clyde, Hanover, Clifton, Linn, Greenleaf, Jamestown, Barnes, Cuba, Morrowville, Norway, Palmer, Haddam, Agenda, Aurora and Vining. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3973 9793 4000 9683 3963 9684 3935 9793 TIME...MOT...LOC 0303Z 248DEG 19KT 3981 9704 3952 9816 Skow
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 29 min |
| Jun 28, 10:05 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 40 min |
| Jun 28, 10:46 PM CDT | Special Weather Statement | TOP | Clay, Cloud, Republic | 44 min |
| Jun 28, 10:51 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 24 min |
| Jun 29, 12:20 AM CDT | Special Weather Statement | TOP | Washington | 25 min |
| Jun 29, 12:48 AM CDT | Special Weather Statement | TOP | Riley | 27 min |
| Jun 29, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| Jun 29, 2:21 AM CDT | Special Weather Statement | TOP | Republic, Washington | 24 min |
| Jun 29, 4:07 AM CDT | Special Weather Statement | TOP | Riley | 23 min |
| Jun 29, 4:41 AM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 34 min |
| Jun 29, 5:14 AM CDT | Special Weather Statement | TOP | Lyon, Morris, Osage, Shawnee, Wabaunsee | 31 min |
| Jun 29, 5:38 AM CDT | Special Weather Statement | TOP | Republic | 52 min |
| Jun 29, 5:41 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 49 min |
| Jun 29, 5:54 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Shawnee | 51 min |
| Jun 29, 9:30 AM CDT | River Flood Warning | TOP | Clay | 55 hr |
| Jun 29, 10:03 AM CDT | Special Weather Statement | TOP | Osage | 27 min |
| Jun 29, 6:35 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.